Skip to main content Accessibility help

Foliated hyperbolicity and foliations with hyperbolic leaves



Given a lamination in a compact space and a laminated vector field $X$ which is hyperbolic when restricted to the leaves of the lamination, we distinguish a class of $X$ -invariant probabilities that describe the behavior of almost every $X$ -orbit in every leaf, which we call Gibbs $u$ -states. We apply this to the case of foliations in compact manifolds having leaves with negative curvature, using the foliated hyperbolic vector field on the unit tangent bundle to the foliation generating the leaf geodesics. When the Lyapunov exponents of such ergodic Gibbs $u$ -states are negative, it is an SRB measure (having a positive Lebesgue basin of attraction). When the foliation is by hyperbolic leaves, this class of probabilities coincide with the classical harmonic measures introduced by Garnett. Furthermore, if the foliation is transversally conformal and does not admit a transverse invariant measure we show that there are finitely many ergodic Gibbs $u$ -states, each supported in one minimal set of the foliation, each having negative Lyapunov exponents, and the union of their basins of attraction has full Lebesgue measure. The leaf geodesics emanating from a point have a proportion whose asymptotic statistics are described by each of these ergodic Gibbs $u$ -states, giving rise to continuous visibility functions of the attractors. Reversing time, by considering $-X$ , we obtain the existence of the same number of repellers of the foliated geodesic flow having the same harmonic measures as projections to $M$ . In the case of only one attractor, we obtain a north to south pole dynamics.



Hide All
[1] Alvarez, S.. Harmonic measures and the foliated geodesic flow for foliations with negatively curved leaves. Ergod. Th. & Dynam. Sys. 36(2) (2016), 355374.
[2] Alvarez, S.. Gibbs u-states for the foliated geodesic flow and transverse invariant measures. Israel J. Math. 221(2) (2017), 869940.
[3] Alvarez, S.. Gibbs measures for foliated bundles with negatively curved leaves. Ergod. Th. & Dynam. Sys. 38(4) (2018), 12381288.
[4] Alvarez, S. and Yang, J.. Physical measures for the geodesic flow tangent to a transversally conformal foliation. Ann. Inst. H. Poincaré Anal. Non Linéaire , doi:10.1016/j.anihpc.2018.03.009. Published online 9 April 2018.
[5] Bakhtin, Y. and Martínez, M.. A characterization of harmonic measures on laminations by hyperbolic Riemann surfaces. Ann. Inst. Henri Poincaré Probab. Stat. 44(6) (2008), 10781089.
[6] Bonatti, C., Díaz, L. J. and Viana, M.. Dynamics Beyond Uniform Hyperbolicity: A Global Geometric and Probabilistic Perspective (Encyclopaedia of Mathematical Sciences, 102) . Mathematical Physics, III. Springer, Berlin, 2005.
[7] Bonatti, C. and Gómez-Mont, X.. Sur le comportement statistique des feuilles de certains feuilletages holomorphes. Essays on Geometry and Related Topics, Vol. 1, 2 (Monographies de l’Enseignement Mathématique, 38) . Enseignement Mathématique, Geneva, 2001, pp. 1541.
[8] Bonatti, C. and Viana, M.. SRB measures for partially hyperbolic systems whose central direction is mostly contracting. Israel J. Math. 115 (2000), 157193.
[9] Brin, M. and Stuck, G.. Introduction to Dynamical Systems. Cambridge University Press, Cambridge, 2002.
[10] Candel, A.. The harmonic measures of Lucy Garnett. Adv. Math. 176(2) (2003), 187247.
[11] Connell, C. and Martínez, M.. Harmonic and invariant measures on foliated spaces. Trans. Amer. Math. Soc. 369(7) (2017), 49314951.
[12] Deroin, B. and Kleptsyn, V.. Random conformal dynamical systems. Geom. Funct. Anal. 17(4) (2007), 10431105.
[13] Deroin, B. and Vernicos, C.. Feuilletage de Hirsch, mesures harmoniques et g-mesures. Publ. Mat. Urug. 12 (2011), 7985.
[14] Fathi, A., Herman, M.-R. and Yoccoz, J.-C.. A proof of Pesin’s stable manifold theorem. Geometric Dynamics (Rio de Janeiro, 1981) (Lecture Notes in Mathematics, 1007) . Springer, Berlin, 1983, pp. 177215.
[15] Garnett, L.. Foliations, the ergodic theorem and Brownian motion. J. Funct. Anal. 51(3) (1983), 285311.
[16] Katok, A. and Hasselblatt, B.. Introduction to the Modern Theory of Dynamical Systems (Encyclopedia of Mathematics and its Applications, 54) . Cambridge University Press, Cambridge, 1995. With a supplementary chapter by Katok and Leonardo Mendoza.
[17] López-González, E.. Patterson–Sullivan-type measures on Riccati foliations with quasi-Fuchsian holonomy. Bull. Braz. Math. Soc. (N.S.) 44(3) (2013), 393412.
[18] Pesin, J. B.. Families of invariant manifolds that correspond to nonzero characteristic exponents. Izv. Akad. Nauk SSSR Ser. Mat. 40(6) (1976), 13321379, 1440.
[19] Pugh, C. and Shub, M.. Ergodic attractors. Trans. Amer. Math. Soc. 312(1) (1989), 154.
[20] Rokhlin, V. A.. On the fundamental ideas of measure theory. Trans. Amer. Math. Soc. 1(10) (1962), 152.
[21] Shub, M.. Stabilité Globale des Systèmes Dynamiques (Astérisque, 56) . Société Mathématique de France, Paris, 1978. With an English preface and summary.


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed